MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. FISHER SURE-VUE HCG URINE CASSETTE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. FISHER SURE-VUE HCG URINE CASSETTE; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-102
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results pending completion of the investigation.
 
Event or Problem Description
The customer reported receiving false positive hcg results while using fisher sure-vue hcg urine cassettes for two patients.The first patient presented for an emergent issue due to abdominal pain that radiated to the left side of their back.The patient provided a fresh urine sample, the results were read at 3 minutes, and a positive hcg result was obtained.Testing with a new unspecified lot of cassettes yielded a negative result.Additionally, an abdominal ultrasound was performed on (b)(6) that yielded a negative result.No adverse event reported.See mdr 2027969-2024-00192 for the false positive results on the second patient.
 
Additional Manufacturer Narrative
D9 - device available for evaluation: updated to "yes".H6 - adverse event problem: updated to include b03.Preliminary investigation findings: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50 miu/ml) are present in urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain nontrophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported receiving false positive hcg results while using fisher sure-vue hcg urine cassettes for two patients.The first patient presented for an emergent issue due to abdominal pain that radiated to the left side of their back.The patient provided a fresh urine sample, the results were read at 3 minutes, and a positive hcg result was obtained.Testing with a new unspecified lot of cassettes yielded a negative result.Additionally, an abdominal ultrasound was performed on (b)(6) 2024 that yielded a negative result.No adverse event reported.See mdr 2027969-2024-00192 for the false positive results on the second patient.
 
Additional Manufacturer Narrative
B3: date of event: updated to 17oct2024 from 16oct2024 as the customer confirmed this information to be correct.B6: relevant test/laboratory data: was updated to include date of testing as 17oct2024.D9: device available for evaluation: was updated from yes to no as the customer returned patient sample and not devices.H6 - adverse event problem: type of investigation: b03 was removed as the customer returned patient sample and not devices from the reported lot.Please note: b08 testing with retain devices and b09 testing is anticipated.Therefore, the investigation findings and conclusion are pending.Preliminary investigation findings: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50 miu/ml) are present in urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain nontrophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported receiving false positive hcg results while using fisher sure-vue hcg urine cassettes for two patients.The first patient presented for an emergent issue due to abdominal pain that radiated to the left side of their back.The patient provided a fresh urine sample, the results were read at 3 minutes, and a positive hcg result was obtained.Testing with a new unspecified lot of cassettes yielded a negative result.Additionally, an abdominal ultrasound was performed on 17oct2024 that yielded a negative result.No adverse event reported.See mdr 2027969-2024-00192 for the false positive results on the second patient.New information received on 27nov2024, noted the customer submitted a total of 4 medwatch reports for these 2 patients.Three of the medwatch reports are for mdr 2027969-2024-00192.The fourth medwatch form is for the patient in this mdr.The medwatch form for this event indicated the event took place on 17oct2024.The customer confirmed this information to be accurate and the mdr will be updated accordingly.No new information was provided other than the event date and the medwatch number for this event.
 
Event or Problem Description
The customer reported receiving false positive hcg results while using fisher sure-vue hcg urine cassettes for two patients.The first patient presented for an emergent issue due to abdominal pain that radiated to the left side of their back.The patient provided a fresh urine sample, the results were read at 3 minutes, and a positive hcg result was obtained.Testing with a new unspecified lot of cassettes yielded a negative result.Additionally, an abdominal ultrasound was performed on (b)(6) 2024 that yielded a negative result.No adverse event reported.See mdr 2027969-2024-00192 for the false positive results on the second patient.New information received on (b)(6) 2024, noted the customer submitted a total of 4 medwatch reports for these 2 patients.Three of the medwatch reports are for mdr 2027969-2024-00192.The fourth medwatch form is for the patient in this mdr.The medwatch form for this event indicated the event took place on 17oct2024.The customer confirmed this information to be accurate and the mdr will be updated accordingly.No new information was provided other than the event date and the medwatch number for this event.
 
Additional Manufacturer Narrative
Investigation conclusion: retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.Retained devices from the reported lot number were tested with return patient urine samples from the customer.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive results were observed during in-house testing.Additionally, quantitative testing was performed on the patient sample which noted the sample contained an average of 3.8miu/ml hcg.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product or returned patient sample.Complaints are tracked and trended on a monthly basis.Per the package insert: note: a sample hcg concentration below the cut-off level of this test might result in a weak line appearing in the test region (t) after an extended period of time.A line in the test region (t) seen after the read time could be indicative of a low hcg level in the sample.If such results are seen, it is recommended that the test be repeated with a new sample in 48-72 hours or that an alternate confirmation method is used.Very low levels of hcg (less than 50 miu/ml) are present in urine specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain nontrophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.

Brand Name
FISHER SURE-VUE HCG URINE CASSETTE
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key20636330
Report Number2027969-2024-00191
Device Sequence Number7404295
Product Code JHI
UDI-Device Identifier00613647000526
UDI-Public(01)00613647000526(17)260319(10)0000853388
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K993317
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2026
Device Model NumberFHC-102
Device Catalogue Number23900526
Device Lot Number0000853388
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/17/2024
Supplement Date Received by Manufacturer11/08/2024
11/27/2024
01/16/2025
Initial Report FDA Received Date11/07/2024
Supplement Report FDA Received Date11/15/2024
12/19/2024
01/17/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age29 YR
Patient SexFemale
Patient Weight205 LB